Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 280, NWS Dodge City, KS

July 31, 20247 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 31, 2024, 8:15 PM CDT for 7 counties in Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2024, 8:15 PM CDT (01:15 UTC)
Expired
Jul 31, 2024, 8:33 PM CDT
In force
18 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Edwards County, KS, Ford County, KS, Hodgeman County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 5:52 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2261 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
2655 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted.

613 
WUUS53 KDDC 010115
SVRDDC
KSC047-057-083-135-145-165-185-010200-
/O.NEW.KDDC.SV.W.0280.240801T0115Z-240801T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
815 PM CDT Wed Jul 31 2024

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Ford County in southwestern Kansas...
  Southeastern Ness County in west central Kansas...
  Eastern Hodgeman County in southwestern Kansas...
  Pawnee County in south central Kansas...
  Northwestern Stafford County in south central Kansas...
  Southern Rush County in central Kansas...
  Northern Edwards County in south central Kansas...

* Until 900 PM CDT.

* At 814 PM CDT, a severe thunderstorm was located near Gray, moving
  southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kinsley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3807 9895 3781 9958 3815 9988 3837 9959
      3843 9908 3839 9903 3826 9903 3826 9887
TIME...MOT...LOC 0114Z 326DEG 30KT 3818 9960 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KBJ
1 follow-up statement
429 
WWUS53 KDDC 010133
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
833 PM CDT Wed Jul 31 2024

KSC047-057-083-135-145-165-185-010143-
/O.CAN.KDDC.SV.W.0280.000000T0000Z-240801T0200Z/
Ford KS-Ness KS-Hodgeman KS-Pawnee KS-Stafford KS-Rush KS-Edwards KS-
833 PM CDT Wed Jul 31 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FORD...
SOUTHEASTERN NESS...EASTERN HODGEMAN...PAWNEE...NORTHWESTERN
STAFFORD...SOUTHERN RUSH AND NORTHERN EDWARDS COUNTIES IS
CANCELLED...

The severe thunderstorm which prompted the warning has weakened 
below severe limits. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.

&&

LAT...LON 3807 9895 3781 9958 3815 9988 3837 9959
      3843 9908 3839 9903 3826 9903 3826 9887
TIME...MOT...LOC 0129Z 326DEG 30KT 3805 9949 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 7:50 PM CDT, 25 minutes earlier. Its key messages:

  • Scattered thunderstorms will favor the northeast zones Wednesday night, with strong winds being the primary threat.
  • Slightly less hot Thursday through Saturday.
  • Heat rebuilds Sunday and Monday.
  • Rain chances will remain very limited through the weekend.
Area forecast discussion, Jul 31, 7:50 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
750 PM CDT Wed Jul 31 2024

...Updated Discussion...

.KEY MESSAGES...

- Scattered thunderstorms will favor the northeast zones
  Wednesday night, with strong winds being the primary threat.

- Slightly less hot Thursday through Saturday.

- Heat rebuilds Sunday and Monday.

- Rain chances will remain very limited through the weekend.

&&

.UPDATE...
Issued at 750 PM CDT Wed Jul 31 2024

Thunderstorm evolution pretty much fit the model- forecasted
script this evening, favoring the northeast zones and the I-70
corridor. Convection maintained at least marginally discrete
supercell characteristics for a few hours, with hail up to 2
inches diameter in the strongest cores. A more linear complex
approaching Larned at 745 pm will continue to move southeast
this evening, slowly weakening as convective inhibition
overwhelms remaining CAPE. Outflow from storms is reinforcing a
weak cold frontal passage, clearly seen on radar imagery moving
south through the central CWA. This outflow will offer direct
heat relief, immediately cutting temperatures down about 10
degrees as it passes. Expectation is for this boundary to remain
capped and quiet west of about US 283 tonight, with most
locations remaining dry. Behind the weak cold front, a
marginally cooler sunrise Thursday, with more locations in the
60s. After widespread 100s Wednesday, models show about 3C of
cooling at 850 mb Thursday, enough to trim afternoon
temperatures back to the 90s. Northeast components behind the
boundary will keep dewpoints quite elevated in the 60s, still
making for uncomfortable heat indices, well above 100 at times,
Thursday afternoon. As such, inherited heat advisories/warnings
for the southeast zones look appropriate with no changes.

&&

.DISCUSSION...
Issued at 321 PM CDT Wed Jul 31 2024

A small upper level trough continues to persist over the rockies.
Additionally, a subtle upper level jet is positioned along the
KS/NE border with the right entrance region roughly over NW KS.
Meanwhile a mid-level shortwave trough exists along the WY/NE
border with an associated surface low currently over southern
SD. The surface low's cold front stretches well into Kansas and
will pass through SW KS later this evening. This will bring a
slight reprieve to very hot triple digit temperatures, a wind
shift, and thunderstorms. Currently a heat advisory and
excessive heat warning in effect for the eastern part of the
CWA. As the front passes, winds will shift from the south to
from the northeast.

The front will also initiate a line of storms starting around
7 pm that drags southeastward exiting the area around 10-11 pm.
Ensembles have up to a 50% chance for accumulation along the
Hays to Great Bend axis. The more intriguing part of the
forecast revolves around the severe threat. Strong gusts
produced by these thunderstorms could be severe and be upwards
of 70 mph. Sufficient CAPE, SRH, and shear will provide ample
fuel for severe convection. Some upper- level support exists
with the aforementioned upper-level jet and weak CVA. With the
strong winds, the environment the models are showing is
favorable for severe hail potential. The exact coverage is the
uncertainty of the forecast with Dodge City only having a 10%
chance for rain with ensembles. This is in disagreement with
multiple CAMs having more convection develop east and south of
the main line of storms. If so, it is reasonable for Dodge City
to receive thunderstorms although the severe threat is less
significant than the northeast zones.

Despite the cold front passage, temperatures will remain hot
Thursday with another heat advisory and excessive heat warning
in effect in the eastern counties. However, the temperatures
will be cooler than it was Tuesday and Wednesday. In the
Thursday/Friday overnight, CAMs show sporadic convection moving
across the middle part of the CWA. Ensembles only have
precipitation chances at around 10%, but this owes to the lack
of confidence on exactly where convection will be covering.

After this period, an upper-level ridge is shown by ensembles to
dominate our region. This will aid in assisting to lower
temperatures, but also dampening chances from precipitation.
Ensembles do not show any meaningful chances (>15%) for
precipitation through the start of next week. Additionally into
the start of next week, ensembles having temperatures warming
back up pushing the 100s again.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 509 PM CDT Wed Jul 31 2024

VFR is expected to continue at GCK/DDC/LBL through this TAF
period. Radar at 22z shows strong to severe thunderstorms
northwest of HYS. These storms will progress southeast this
evening and impact HYS, where a convective TEMPO group was
maintained. All other airports are expected to remain dry. A
weak cold front will provide a weak N/NE wind shift to all
airports by 12z Thu. VFR and light NE winds will continue
Thursday.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ030-031-
043>046-063>065-076>080-086>089.
Excessive Heat Warning until 8 PM CDT Thursday for KSZ066-081-
090.
Heat Advisory from 1 PM to 8 PM CDT Thursday for KSZ087>089.

&&

UPDATE...Turner
DISCUSSION...KBJ
AVIATION...Turner
Hazardous weather outlook, Jul 31, 2:00 AM CDT, 18 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
200 AM CDT Wed Jul 31 2024

KSZ030-031-043>046-061>066-074>081-084>090-010800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
200 AM CDT Wed Jul 31 2024 /100 AM MDT Wed Jul 31 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Heat headlines are in effect for a portion of the forecast area.
See message for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat headlines are in effect for a portion of the forecast area.
See message for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 31, 4:45 PM CDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
445 PM CDT Wed Jul 31 2024

KSZ030-312215-
Trego KS-
445 PM CDT Wed Jul 31 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TREGO COUNTY
THROUGH 515 PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm near
Voda, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern Trego
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3892 10015 3913 10015 3913 9976
TIME...MOT...LOC 2145Z 240DEG 49KT 3910 10006

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

KBJ
Local storm report, Jul 31, 6:34 PM CDT, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
634 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Hail             2 WNW Trego Center      38.90N 99.92W
07/31/2024  M1.00 Inch       Trego              KS   Public

&&

jdf
Special weather statement, Jul 31, 6:46 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
646 PM CDT Wed Jul 31 2024

KSZ031-010015-
Ellis KS-
646 PM CDT Wed Jul 31 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ELLIS COUNTY THROUGH 715
PM CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Hays, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Hays and Catherine around 650 PM CDT.
  Victoria around 655 PM CDT.
  Walker around 700 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Kansas.

&&

LAT...LON 3897 9904 3879 9904 3870 9949 3902 9949
TIME...MOT...LOC 2345Z 268DEG 40KT 3890 9932

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KBJ
Special weather statement, Jul 31, 6:49 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
649 PM CDT Wed Jul 31 2024

KSZ043-044-010015-
Lane KS-Scott KS-
649 PM CDT Wed Jul 31 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SCOTT AND NORTHERN
LANE COUNTIES THROUGH 715 PM CDT...

At 649 PM CDT, Doppler radar was tracking a strong thunderstorm near
Healy, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Healy around 655 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Kansas.

&&

LAT...LON 3870 10028 3861 10025 3851 10079 3859 10086
      3870 10067
TIME...MOT...LOC 2349Z 245DEG 33KT 3862 10070

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KBJ
Special weather statement, Jul 31, 7:34 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
734 PM CDT Wed Jul 31 2024

KSZ030-031-045-010100-
Trego KS-Ellis KS-Ness KS-
734 PM CDT Wed Jul 31 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NESS...SOUTHERN
TREGO AND SOUTHWESTERN ELLIS COUNTIES THROUGH 800 PM CDT...

At 733 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trego Center, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Cedar Bluff around 745 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and west central Kansas.

&&

LAT...LON 3875 10006 3889 10005 3901 9957 3863 9959
TIME...MOT...LOC 0033Z 266DEG 33KT 3881 9992

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KBJ
Special weather statement, Jul 31, 7:39 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
739 PM CDT Wed Jul 31 2024

KSZ045-046-065-010100-
Rush KS-Pawnee KS-Ness KS-
739 PM CDT Wed Jul 31 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN NESS...NORTHWESTERN
PAWNEE AND SOUTHWESTERN RUSH COUNTIES THROUGH 800 PM CDT...

At 738 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bazine, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern Ness,
northwestern Pawnee and southwestern Rush Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central, central and west central Kansas.

&&

LAT...LON 3831 9971 3845 9972 3850 9945 3830 9943
TIME...MOT...LOC 0038Z 266DEG 33KT 3839 9963

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

KBJ

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:30 PM CDTSevere Thunderstorm WarningDDCEllis, Pawnee, Rush45 min
Jul 31, 7:34 PM CDTSpecial Weather StatementDDCTrego26 min
Jul 31, 7:39 PM CDTSpecial Weather StatementDDCRush21 min
Jul 31, 7:49 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee, Rush26 min
Jul 31, 8:36 PM CDTSpecial Weather StatementDDCPawnee39 min
Jul 31, 9:09 PM CDTSpecial Weather StatementDDCPawnee51 min
Jul 31, 9:26 PM CDTSpecial Weather StatementDDCPratt, Stafford49 min
Jul 31, 11:09 PM CDTSpecial Weather StatementDDCPawnee, Stafford51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.